Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 370, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 30, 2009, 3:29 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 3:29 PM CDT (20:29 UTC)
- Expired
- Jul 30, 2009, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Phillips County, AR, Coahoma County, MS
The radar
The Memphis radar (KNQA), 137 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:02 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 1:02 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
102 PM CDT THU JUL 30 2009
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 1021 AM CDT THU JUL 30 2009/
UPDATE...
INCREASED POPS AND LOWERED HIGH TEMPERATURES FOR AREAS NORTH OF
INTERSTATE 40.
DISCUSSION...
AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MOVE
NORTH ACROSS THE FORECAST AREA THIS MORNING. BELIEVE THIS COMPLEX
OF THUNDERSTORMS WILL PREVENT HIGH TEMPERATURES FROM GETTING MUCH
ABOVE 80 DEGREES ACROSS WEST TENNESSEE...THE MISSOURI
BOOTHEEL...AND NORTHEAST ARKANSAS. ANOTHER COMPLEX OF THUNDERSTORMS
CURRENTLY ACROSS SOUTHWEST ARKANSAS WILL PUSH TOWARDS THE
MIDSOUTH LATER THIS AFTERNOON. CATEGORICAL POPS WILL BE THE RULE
TODAY WITH OFF AND ON WIDESPREAD SHOWERS AND THUNDERSTORMS AROUND
THE MIDSOUTH. CURRENT FLASH FLOOD WATCH LOOKS GOOD AND NO OTHER
CHANGES WERE NECESSARY.
KNS
PREV DISCUSSION... /ISSUED 256 AM CDT THU JUL 30 2009/
COLD FRONT AND ASSOCIATED SHORTWAVE WILL BEGIN TO MOVE INTO THE
MIDSOUTH BY LATER TODAY. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS
IS EXPECTED TO DEVELOP OVER THE AREA THIS MORNING AHEAD OF THE
SYSTEM. EXPECT TODAY TO BE SIMILAR TO TUESDAY THUS WITH THE RAINY
CONDITIONS EXPECTED WILL GO BELOW GUIDANCE ON HIGHS. READINGS WILL
BE IN THE UPPER 70S TO LOWER 80S. THE THREAT FOR HEAVY RAIN AND
FLASH FLOODING WILL BE THE MAIN CONCERN WITH THIS SYSTEM. A FLASH
FLOOD WATCH HAS ALREADY BEEN ISSUED.
TONIGHT...EXPECT THE HEAVIEST RAIN TO MOVE INTO THE CWA DURING THE
LATE AFTERNOON TO EARLY EVENING HOURS AHEAD OF THE COLD FRONT. THE
FRONT SHOULD CLEAR WESTERN SECTIONS OF THE CWA BY 06Z ENDING THE
HEAVY RAIN THREAT. MAY NEED TO EXTEND FLASH FLOOD WATCH UNTIL 12Z
FOR EASTERN SECTIONS AS HEAVY RAIN WILL CONTINUE INTO FRIDAY
MORNING. LOWS WILL BE IN THE MID 60S TO LOWER 70S.
FRIDAY...COLD FRONT WILL STALL OUT SOUTH OF THE CWA. SOME LINGERING
RAIN MAY CONTINUE OVER EXTREME SOUTHERN OR SOUTHEASTERN SECTIONS OF
THE CWA. MEANWHILE...SOME DRIER AIR MAY FILTER INTO NORTHERN
SECTIONS OF THE CWA BEHIND THE FRONT. EXPECT HIGHS TO RETURN TO THE
MID 80S.
FRIDAY NIGHT INTO SATURDAY...FRONT WILL BEGIN TO LIFT BACK AS A WARM
FRONT...SPREADING RAIN BACK INTO THE MIDSOUTH. SOUTHERLY WINDS WILL
HELP BUMP HIGHS UP INTO AT LEAST THE UPPER 80S ON SATURDAY.
SATURDAY NIGHT INTO SUNDAY NIGHT...ANOTHER COLD FRONT WILL SWING
INTO THE MIDSOUTH...CONTINUING THE CHANCES FOR RAIN. SOME CLEARING
MAY OCCUR ACROSS NORTHWESTERN SECTIONS SUNDAY NIGHT BEHIND THE FRONT.
MONDAY THROUGH END OF FORECAST...THE MIDSOUTH STAYS IN NORTHWEST
FLOW THUS SMALL DISTURBANCES CAN BE EXPECTED TO MOVE IN AND OUT OF
THE CWA SETTING OFF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
BETTER CHANCES FOR RAIN MAY OCCUR TUESDAY AS ANOTHER COLD FRONT MAY
PUSH THROUGH THE CWA. FOR NOW WILL CONTINUE WITH SMALL POPS THROUGH
THE END OF THE FORECAST. TEMPERATURES MAY FINALLY RETURN TO THE
LOWER TO MID 90S BY WEDNESDAY AS THE UPPER RIDGE TRIES TO REBUILD BACK
INTO THE CWA. IF THIS OCCURS WEDNESDAY COULD BE A HOT AND HUMID DAY
WHICH COULD ALLOW HEAT INDICES TO AT LEAST RETURN OVER THE 100
DEGREE MARK POSSIBLY HIGHER.
KRM
&&
.AVIATION...
18Z TAFS
LARGE THUNDERSTORM COMPLEX WAS MAKING ITS WAY EASTWARD THROUGH AR
AT 18Z. LIGHTNING COVERAGE HAS BEEN SOMEWHAT LIMITED... AND HAVE
KEPT PREVAILING THUNDER TO A MINIMUM. BEST LIKELIHOOD FOR THUNDER
AND VSBY RESTRICTIONS LIKELY TO OCCUR IN THE 21Z TO 00Z TIME
FRAME... SLIGHTLY EARLIER AT KJBR.
IFR CIGS LIKELY BY 06Z...BEHIND THE EXITING UPPER LEVEL SHORTWAVE
TROF. THESE CIGS SHOULD KEEP VSBY FROM FALLING TOO LOW...BUT WILL
HAVE TO WATCH FOR BREAKS IN THE CLOUDS LATE THIS EVENING.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 80 71 86 72 / 100 90 10 30
MKL 80 69 84 65 / 100 90 20 20
JBR 79 68 86 67 / 100 60 10 20
TUP 85 72 83 70 / 80 100 50 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COAHOMA-DESOTO-
QUITMAN-TATE-TUNICA.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-
UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DYER-LAKE-LAUDERDALE-
OBION-SHELBY-TIPTON.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Jul 30, 3:49 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 349 AM CDT THU JUL 30 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 349 AM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MIDSOUTH THURSDAY INTO THURSDAY EVENING. THE FLASH FLOOD WATCH WILL CONTINUE FOR EASTERN AREAS OF THE MIDSOUTH THROUGH FRIDAY MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND POSSIBLE FLASH FLOODING. A FEW STRONG STORMS ARE ALSO POSSIBLE TODAY INTO THIS EVENING WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL MAY CONTINUE TO CREATE AN ELEVATED RISK OF FLASH FLOODING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:39 AM CDT | Areal Flood Advisory | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more | 3 hr |
| Jul 30, 3:14 PM CDT | Areal Flood Advisory | MEG | Coahoma, DeSoto, Panola, Quitman, Tate, Tunica | 2 hr |
| Jul 30, 3:36 PM CDT | Tornado Warning | MEG | Coahoma | 54 min |
| Jul 30, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 57 min |
| Jul 30, 4:20 PM CDT | Tornado Warning | MEG | DeSoto | 40 min |
| Jul 30, 4:25 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tate, Tunica | 50 min |
| Jul 30, 4:30 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 45 min |
| Jul 30, 4:36 PM CDT | Flash Flood Warning | MEG | Coahoma, DeSoto, Tate, Tunica | 114 min |
| Jul 30, 4:54 PM CDT | Tornado Warning | MEG | DeSoto, Marshall | 51 min |
| Jul 30, 5:07 PM CDT | Flash Flood Warning | MEG | Benton, DeSoto, Marshall, Panola, Tate | 3 hr |
| Jul 30, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha | 50 min |
| Jul 30, 5:14 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 2 more | 46 min |
| Jul 30, 5:26 PM CDT | Tornado Warning | MEG | DeSoto, Marshall, Panola, Tate | 38 min |
| Jul 30, 5:48 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Tippah and 1 more | 57 min |
| Jul 30, 5:56 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Tate, Tippah, Union | 64 min |
| Jul 30, 6:12 PM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Tippah | 3 hr |
| Jul 30, 6:16 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more | 59 min |
| Jul 30, 6:31 PM CDT | Areal Flood Advisory | MEG | Alcorn, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 4 more | 89 min |
| Jul 30, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 47 min |
| Jul 30, 4:20 PM CDT | Tornado Warning | MEG | Shelby | 40 min |
| Jul 30, 4:40 PM CDT | Tornado Warning | MEG | Haywood, Lauderdale, Tipton | 50 min |
| Jul 30, 4:55 PM CDT | Tornado Warning | MEG | Fayette, Shelby | 50 min |
| Jul 30, 5:28 PM CDT | Tornado Warning | MEG | Crockett, Haywood | 47 min |
| Jul 30, 5:31 PM CDT | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Fayette, Gibson, Haywood and 5 more | 3 hr |
| Jul 30, 5:42 PM CDT | Tornado Warning | MEG | Fayette, Hardeman, Haywood | 48 min |
| Jul 30, 6:00 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 45 min |
| Jul 30, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Haywood, McNairy, Madison | 64 min |
| Jul 30, 6:28 PM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Henry, Obion, Weakley | 3 hr |
| Jul 30, 6:44 PM CDT | Tornado Warning | MEG | Chester, Hardeman | 34 min |
| Jul 30, 6:47 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Madison, Weakley | 58 min |
| Jul 30, 3:46 PM CDT | Tornado Warning | MEG | Poinsett | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.